Should Afib medications stop Afib episodes completely?

I have been taking Diltiazem 120 mg for 1 year. I have had 7 Afib incidents lasting from 2 to5 hours, last Afib while having the flu with a bad cough and little sleep lasted 1 day and 1/2. I always return to normal rhythm on my own. Should this happen if the medication is working? I thought the medication would stop the Afib episodes completely.

8 Replies

oldestnewest
  • Not completely unless you are very, very lucky.

  • Ditiezem is a rate control drug not for rhythm control. I may help control episodes but not prevent them.

  • In my experience most unlikely that medication will stop AF 'events.' I maybe wrong but with my medication of Bisoprolol and Flecanaide they never stopped AF coming. Whether they helped to stop or curtail 'my events' was also a 'grey' area as they could last 36-72 hours even before I was diagnosed.

  • On same meds and had cox maze procedure I'm better than I was but do still have AF and other arrythmias

  • I take diltiazem and dronedarone and have been taking them since 8th May 2015. When I first started I didn't have any episodes for around 6 weeks then slowly they started creeping back, to the point where my EP thought the drugs really weren't having any effect so he put me forward for ablation. I'm still on the meds following my ablation but he said they will review this at my follow up appointment. All my meds seemed to do was stop me going over 200bpm and make the episodes shorter, lasting a couple of hours instead of 10 hours plus.

    Di

  • As other have said, In short, NO.

  • Amiodarone was the only drug that came close to stopping AF for me. I think you will find that most just take the edge off by reducing rate or frequency of episodes. I speak purely from personal experience.

  • I take diltiazem 120mg and Flecainide. I was AF free for a few weeks until I had 2 cold viruses, one just before Christmas and one just after. The cough associated with the viruses seemed to set off AF attacks. Since the one in January, I was AF free until last Monday when I developed either a stomach bug or food poisoning. Within three hours I was in AF. I strongly believe this is as a result of irritation of the vagal nerve. I doubt any drugs will be effective against that.

    Netty

You may also like...